Print This Page

Untangling The News About Zetia

  • Currently 5/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 5/5 (2 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

" class="bodyimage" /> Q. There was a lot of hoopla recently about the drug Zetia. I called my doctor, who told me to continue taking it, but if it's not doing anything good for my high cholesterol, why bother?

A pharmacist told me that the FDA hasn't recalled it, so it must be all right. Can you shed any light on this?


A. Zetia (ezetimibe) and Vytorin (ezetimibe and simvastatin) lower cholesterol. The unresolved question is whether they prevent atherosclerosis, heart attacks and strokes.

The study you heard about was called ENHANCE because the company hoped Vytorin would be better than Zocor (simvastatin) alone. Scientists compared the thickness of the lining of the carotid arteries in the neck between people put on Vytorin and those on simvastatin. Vytorin lowered bad LDL cholesterol more than Zocor did but this did not lead to healthier arteries.

Cardiologist Steven Nissen, MD, of the Cleveland Clinic was shocked by the results. He advised his colleagues not to prescribe Zetia except as a last resort.
  • Currently 5/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 5/5 (2 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

2 Comments

| Leave a comment

I had been on ZOCOR which kept my cholesterol at 177, but it damaged my liver.

I was then put on Zetia. I could only tolerate it for 2 1/2 weeks, as I was nauseated with terrible stomach and intestinal cramping with diarrhea about 18 hours a day! I called the doctor and told him that I couldn't tolerate it anymore and quit taking it.

I have had open heart surgery twice in 20 years. Two years ago, I was advised to take
vytorin. June of 07 operated for skin cancer on my face.April 08 diagnosed with leukemia, taking Gleevec,300mg, I am in remission. I suspect vytorin good have caused this. Is there a study I could be part of.
thankyou J.Douglas

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.